Winter Storm, Cass
- When
- December 12, 10:00 AM CST to 4:00 PM CST
- Where
- Cass forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.647, -94.355 (the zone’s center; the record gives no point)
6 to 7 inches of snow reported in these two counties.
2 winter storm, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Dec 12, 3:30 AM CST, 6 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 330 AM CST FRI DEC 12 2003 .DISCUSSION... LIGHT SNOW HAS SPREAD INTO EASTERN KANSAS THROUGH CENTRAL MISSOURI EARLY THIS MORNING. THE STRONGEST RADAR RETURNS ARE FROM MOUND CITY, KS THROUGH CLINTON, MO. SO FAR ACCUMULATIONS HAVE BEEN FAIRLY CONSISTENT WITH AMOUNTS FORECAST USING THE GARCIA METHOD. SNOW RATES APPROACHING 1/2 INCH PER HOUR...WITH SOME RATES HIGHER IN THE MODERATE SNOW BANDS. AT 3 AM, THE 700MB LOW WAS NEAR WICHITA. THE BEST ISENTROPIC LIFT IS AHEAD OF THIS FEATURE. THE 09Z ISENTROPIC FORECAST FROM THE MESOETA LOOKS VERY GOOD COMPARED TO THE RADAR MOSAIC. THE BEST RADAR RETURNS ARE OVER EXTREME EASTERN KANSAS THROUGH CENTRAL MISSOURI. THE 290K SURFACE SUGGESTS THAT LIFT SHOULD CONTINUE THROUGH 15Z IN WESTERN MISSOURI, THEN A BAND OF DEFORMATION SNOW SHOULD LINGER THROUGH MID DAY WITH THE UPPER LOW. FURTHER EAST ISENTROPIC LIFT IS EXPECTED THROUGH EARLY AFTERNOON. THE TRACK OF THE 700MB LOW SUGGESTS THAT THE BEST ACCUMULATIONS WILL BE ALONG AND SOUTH OF A LINE FROM KANSAS CITY TO CARROLLTON...TO MOBERLY. WITH LIFT EXPECTED FOR ABOUT 10 HOURS AND MIXING RATIOS BETWEEN 2 AND 2.5 G/KG, THE GARCIA METHOD SUGGESTS 2 TO 4 INCHES SOUTH OF INTERSTATE 70. I HAVE ADJUSTED SNOW TOTALS UP TO 3 TO 5 SINCE WATER TO SNOW RATIOS WILL BE CLOSER TO 15:1. WE HAVE EXPANDED THE WINTER WEATHER ADVISORY NORTH TO INCLUDE SAINT JOSEPH...CHILLICOTHE...AND KIRKSVILLE. NORTH OF THESE CITIES, SNOW TOTALS SHOULD DECREASE SIGNIFICANTLY. SURFACE DEWPOINTS DROP INTO THE LOW TEENS QUICKLY NORTH OF THE MISSOURI IOWA BORDER SUGGESTING THAT PRECIPITATION WILL BE EVAPORATING BEFORE HITTING THE GROUND. ISENTROPIC LIFT ALSO BECOMES MUCH WEAKER NORTH OF THE 700MB LOW TRACK. VERY FEW CHANGES HAVE BEEN MADE TO THE FORECAST FOR EARLY NEXT WEEK. SNOW COVER WILL KEEP TEMPERATURES ON THE COOLER SIDE OF GUIDANCE. TUESDAYS SYSTEM STILL LOOKS ON TRACK. THE ECMWF SOLUTION IS BY FAR THE STRONGEST SOLUTION, WITH THE GFS AND CANADIAN MODELS SUGGESTING LESS SNOW POTENTIAL. KOCH .PREVIOUS DISCUSSION... SOME CONCERN THAT SYSTEM COMING IN THIS EVENING WILL BE A LITTLE WEAKER THAN EARLIER EXPECTED. 00Z ETA AND NGM RUNS SHOWING A WEAKER SHORT WAVE AND RADAR OUT KANSAS AREAS SHOWING A BIT OF A DOWNWARD TREND IN COVERAGE. 850 WINDS ON 00Z UPPER AIR NOT VERY IMPRESSIVE INTO KANSAS AND PROFILERS SUPPORTING THIS WITH ONLY 15 TO 25 KTS AT 02Z. SPECIFIC HUMIDITIES ON THE 290K SURFACE A LITTLE LOWER AS WELL...AVERAGING AROUND 2 G/KG. AM THINKING THAT AMOUNTS MAY BE A LITTLE LOWER THAN EARLIER THINKING...BY PERHAPS AN INCH. HOWEVER...COVERAGE MAY BE A LITTLE MORE WIDESPREAD AS THIS WEAKER SYSTEM MOVES A LITTLE FURTHER NORTH WITH TIME. WILL MAKE SOME MINOR ADJUSTMENTS TO GOING FORECASTS...BUT LEAVE ADVISORIES IN PLACE. PC && 240 PM... MAIN CONCERN IS THE NEXT 24 HOURS WITH THREAT OF SIGNIFICANT SNOW WITH THE UPPER TROUGH OVER SOUTHERN NEW MEXICO. LATEST MESOETA/GFS HAVE CONTINUED TREND OF LIFTING SHORTWAVE/UPPER LOW NORTHEAST INTO SOUTH CENTRAL KANSAS TONIGHT AND INTO WEST CENTRAL MISSOURI ON SATURDAY. BAND OF SNOW/FREEZING RAIN AND SLEET HAS DEVELOPED FROM KANSAS SOUTH INTO OKLAHOMA AHEAD OF UPPER TROUGH. APPEARS FASTER 18Z MESOETA AND 12Z GFS APPEARS REASONABLE ON TIMING. 18Z MESOETA AND 12Z GFS SLIGHTLY FURTHER NORTH THAN 12Z MESOETA AND BASED ON CURRENT TRENDS WILL ADJUST PRECIPITATION FORECAST SLIGHTLY NORTH THAN PREVIOUS FORECAST. AS FAR AS AMOUNTS ARE CONCERNED. STRONG H8/H7 THERMAL GRADIENT TO REMAIN SOUTH AND SOUTHWEST OF CWA TONIGHT...WITH RESULTANT 280-290K ISENTROPIC SURFACES RATHER WEAK FROM 06Z-18Z TONIGHT AND SATURDAY. WITH 2-2.5 G/KG AT 700-750 MB FOR A 9-12 HOUR EVENT...GARCIA METHOD SUGGEST 3-5 INCHES FOR SOUTHWESTERN CWA WITH 2 TO 4 INCHES FOR THE METRO. EXPECT LESSER AMOUNTS FOR EAST CENTRAL CWA AS THIS AGREES WITH MODEL DEPICTION OF WEAKENING THE SYSTEM ON SATURDAY AS IT ENCOUNTERS CONFLUENT FLOW. ALSO PLAN FOR ONE TO TWO INCHES FROM NEAR ST JOSEPH TO AROUND MACON. MAIN FORCING ASSOCIATED WITH UPPER LOW AND SHORTWAVE IS H7-H3 QVECTOR CONVERGENCE/DEFORMATION. 12Z AND 18Z MESOETA QFP AND 13:1 RATIO SUGGEST SNOWFALL AMOUNTS MAY BE SLIGHTLY HIGHER THAN FORECASTED AMOUNTS...HOWEVER HAVE SOME CONCERN THAT QPF MAY BE A LITTER OVERDONE DUE TO DRY BOUNDARY LAYER. REGARDLESS...FOLLOWING SHIFTS WILL HAVE TO WATCH PROGRESS OF SYSTEM TONIGHT AS ADVISORIES MAY BE NEEDED ADJUSTED NORTH AND EAST AS WARRANTED. IN ADDITION...THE EXTREME SOUTHWESTERN ZONES WILL BE CLOSE TO WARNING CRITERIA. SNOW TO QUICKLY END BY EVENING. MESOETA SUGGEST LOW CLOUDS TO LINGER SATURDAY NIGHT INTO SUNDAY WHICH WILL KEEP TEMPERATURES UP SATURDAY NIGHT. WILL GO BELOW GUIDANCE SUNDAY WITH SNOW COVER AND POSSIBLE LOW CLOUDS. THE EXTENDED FORECAST HAS SOME INTERESTING WEATHER AT THE BEGINNING OF THE WEEK. ONLY MINOR FORECAST DISCREPANCY WITH THE UPPER LOW WHICH IS CLOSED OFF ON THE ECMWF...AND AN OPEN WAVE ON THE GFS. THE SCENARIO HAS SIMILARITIES TO THAT OF EARLY THIS WEEK. STRONG WARM AIR AND MOISTURE ADVECTION AHEAD OF THE SURFACE LOW WILL START PRECIPITATION AS LIQUID. AS COLD AIR SEEPS IN AFTER 06Z TUES... THERE WILL BE A CHANGEOVER TO SNOW. THE SYSTEM MOVES THROUGH QUICKLY AND SHOULD BE OVER BY TUESDAY EVENING. HAVE NOT MADE A LOT OF CHANGES TO THE EXTENDED...AS UPPER LOW IS STILL OFFSHORE AND WILL BE HARD TO PIN DOWN FOR NOW. STILL SHOWING TREND OF A RAIN TO SNOW. SPEED CHANGES OF SYSTEM WILL LEAN TOWARDS MORE OF THE LIQUID OR MORE OF THE FROZEN. WILL CONTINUE TO MONITOR CLOSELY. AFTERWARDS... GRADUAL WARMING TREND THROUGH THE END OF THE WEEK WITH HIGH PRESSURE IN PLACE. DB/LVQ && .EAX WATCHES/WARNINGS/ADVISORIES... KS...WINTER WEATHER ADVISORY THROUGH NOON FOR... ATCHISON...DONIPHAN...MIAMI...LEAVENWORTH....WYANDOTTE...JOHNSON AND LINN COUNTIES. MO...WINTER WEATHER ADVISORY THROUGH NOON FOR... BATES...CASS...CLAY...JACKSON...HENRY...LAFAYETTE...PLATTE..RAY AND JOHNSON COUNTIES... MO...WINTER WEATHER ADVISORY THROUGH 6 PM FOR... ADAIR...LIVINGSTON...LINN...MACON...CARROLL...CHARITON...RANDOLPH... LAFAYETTE...SALINE...HOWARD...JOHNSON...PETTIS...COOPER...AND HENRY.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 600 AM CST FRI DEC 12 2003 ...A WINTER WEATHER ADVISORY IS IN EFFECT FOR AREAS ALONG AND SOUTH OF A PAOLA KANSAS TO MARSHALL TO FAYETTE MISSOURI LINE TONIGHT THROUGH SATURDAY... KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-131200- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT SNOW WILL SPREAD ACROSS EXTREME EASTERN KANSAS INTO WEST CENTRAL MISSOURI AFTER MIDNIGHT TONIGHT...AS AN UPPER LEVEL STORM SYSTEM APPROACHES THE AREA. 1 TO 2 INCHES OF SNOW WILL BE POSSIBLE BY SATURDAY MORNING ALONG AND SOUTH OF A PAOLA KANSAS TO SEDALIA MISSOURI LINE...WITH UP TO AN INCH POSSIBLE AS FAR NORTH AS A KANSAS CITY TO BOONVILLE LINE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SNOW WILL CONTINUE THROUGHOUT MUCH OF THE DAY ACROSS THE AREA...WITH STORM TOTALS OF 4 INCHES POSSIBLE ACROSS AREAS ALONG AND SOUTH OF A PAOLA KANSAS TO MARSHALL TO FAYETTE MISSOURI LINE. 1 TO 2 INCH STORM TOTALS CAN BE EXPECTED AS FAR NORTH AS A PLATTE CITY TO KIRKSVILLE LINE. ANOTHER POTENT STORM SYSTEM WILL AFFECT THE REGION MONDAY NIGHT THROUGH TUESDAY...BRINGING ANOTHER ROUND OF WINTRY WEATHER TO THE OUTLOOK AREA. CHANGES IN THE FORECAST TRACK AND INTENSITY ARE POSSIBLE...THUS BE SURE TO MONITOR FUTURE OUTLOOKS FOR UPDATES REGARDING THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS TO THE NATIONAL WEATHER SERVICE. SEAMAN
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
6 to 7 inches of snow reported in these two counties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327614, 5336388.